Kansas, 2001

Flash Flooding and Hail in Kansas, June 1, 2001

June 1, 2001 · NWS EAX · 20 events in 5 counties and zones

10 hail, 5 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 2:10 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 2:10 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT FRI JUN 1 2001

...MAIN CHALLENGES ARE SEVERE WEATHER THREAT TODAY THEN THREAT OF
MORE THUNDERSTORMS SUNDAY AND MONDAY...

RELATIVELY STRONG COLD FRONT DROPPING SOUTH THROUGH NE WITH TEMPS IN
THE 50S AND LOWER 60S BEHIND.  WATER VAPOR LOOP SHOWS NICE VORT MAX
DROPPING STRAIGHT SOUTH INTO SD WITH A 90 KNOT JET MAX ACROSS
WESTERN SD.

SEVERE THREAT LOOKS INTERESTING TONIGHT AS MOISTURE IS LACKING A BIT
BUT DYNAMICS ARE STRONG. 850MB-500MB LAPSE RATES PROGGED AT ABOUT
7.25 DEGREES C AND DEEP LAYER SHEAR VALUES AROUND 50 KNOTS. WITH
FRONT DROPPING SOUTH AND DEW POINTS CLIMBING INTO THE LOW 60S AHEAD
FRONT ACROSS CWA...ISOLATED SUPERCELLS WILL BE A THREAT. WILL STICK
CLOSE TO GOING FORECAST. LOOKS LIKE DEVELOPMENT SHOULD BE ACROSS
NORTHEAST KS...NORTHWEST MO AND SOUTHWEST IA LATE THIS AFTERNOON
WITH THE FRONT REACHING THE KC METRO AROUND 01Z.

LOW TEMPERATURES SHOULD BE SIMILAR TO THIS MORNINGS AS COOLER AIR IS
REINFORCED BEHIND THE INCOMING COLD FRONT.  THIS WILL ALSO KEEP HIGH
TEMPERATURES ON THE COOL SIDE SATURDAY.  MAY NEED TO DROP CURRENT
HIGHS A CATEGORY EVEN WITH SUNNY SKIES EXPECTED. LIGHT WINDS AND
ONLY A FEW CLOUDS WILL KEEP THINGS COOL SATURDAY NIGHT AS FRONT THAT
DROPPED SOUTH OF CWA BEGINS TO WORK BACK TO THE NORTH.

THIS WARM AND MUCH MORE MOIST AIR WILL SURGE INTO THE CWA ON SUNDAY
BEFORE BEING SWEPT EAST LATE MONDAY AS NEXT POTENT SHORTWAVE PUNCHES
THROUGH THE CENTRAL PLAINS.  SHOULD BE QUITE A BIT OF CLOUD COVER
AROUND ON SUNDAY AND WHEN COUPLED WITH AN EASTERLY FLOW HIGH
TEMPERATURES WILL BE A LITTLE COOL AGAIN. RAIN AND THUNDERSTORM
CHANCES INCREASE ON SUNDAY NIGHT AND MONDAY WITH PRECIP EXPECTED TO
MOVE OUT FOR TUESDAY THROUGH FRIDAY WITH A VERY GRADUAL INCREASE IN
TEMPERATURES.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Special weather statement, Jun 1, 12:09 PM CST, 4 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 PM CDT FRI JUN 1 2001

...RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING ACROSS THE NORTHERN HALF OF MISSOURI AND EAST CENTRAL
KANSAS...

FORECAST...SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING AFTER 3 PM
ACROSS FAR NORTHWEST MISSOURI. THE THREAT OF SEVERE WEATHER WILL
SHIFT SOUTH DURING THE EVENING HOURS...MOVING INTO CENTRAL MISSOURI
AROUND MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS. HOWEVER...THERE IS AN ADDITIONAL RISK OF
ISOLATED TORNADOES THIS EVENING...ESPECIALLY IN AREAS ALONG AND
NORTH OF A LINE FROM KANSAS CITY TO MACON.

EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD PAY CLOSE
ATTENTION TO LATER FORECASTS AND STATEMENTS. SPOTTER ACTIVATION WILL
LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING.

DISCUSSION...A COLD FRONT FROM MINNESOTA THROUGH SOUTH DAKOTA WILL
DROP SOUTHEAST TODAY AND MOVE THROUGH NORTHERN AND CENTRAL MISSOURI
THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE AND CORE OF HIGH
WINDS ALOFT WILL DIVE SOUTHEAST AND PROVIDE THE NECESSARY SUPPORT
FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN MISSOURI LATE
THIS AFTERNOON AND EARLY EVENING. THE COLD FRONT IS EXPECTED TO MOVE
INTO THE NORTHWEST CORNER OF MISSOURI AFTER 4 PM WITH SCATTERED
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE
AIRMASS IS EXPECTED TO BE MOST UNSTABLE DURING THE LATE AFTERNOON
AND EARLY EVENING...AND THIS WILL BE THE BEST TIME FOR SUPERCELL
THUNDERSTORMS TO FORM ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS. THE LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO REACH A
KANSAS CITY TO MACON LINE BETWEEN 7 PM AND 11 PM...AND MOVE INTO
CENTRAL MISSOURI SHORTLY AFTER MIDNIGHT.

OUTLOOpK:  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

PC

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Hail, Atchison

When
June 1, 4:16 PM CST
Where
Atchison County, Effingham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -95.400

Hail, Atchison

When
June 1, 4:29 PM CST
Where
Atchison County, 5 mi SW of Cummings
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.317

Thunderstorm Wind, Leavenworth

When
June 1, 5:04 PM CST
Where
Leavenworth County, Tonganoxie
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -95.083

Thunderstorm Wind, Leavenworth

When
June 1, 5:12 PM CST
Where
Leavenworth County, 1 mi NE of Linwood
Reported by
EMERGENCY MANAGER
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Emergency manager reported thunderstorm wind gusts to 57 knots and 3/4 inch hail.

Thunderstorm Wind, Wyandotte

When
June 1, 5:17 PM CST
Where
Wyandotte County, Bonner Spgs
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.050, -94.883

Thunderstorm winds downed 8 inch tree limbs.

Hail, Johnson

When
June 1, 5:19 PM CST
Where
Johnson County, De Soto
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -94.967

Thunderstorm Wind, Johnson

When
June 1, 5:22 PM CST
Where
Johnson County, Overland Park
Measured
57 kt (66 mph)
Reported by
AMATEUR RADIO
Coordinates
38.983, -94.667

Hail, Johnson

When
June 1, 5:22 PM CST
Where
Johnson County, Overland Park
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -94.667

Hail, Johnson

When
June 1, 5:22 PM CST
Where
Johnson County, 2 mi W of Olathe
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -94.850

Thunderstorm Wind, Johnson

When
June 1, 5:22 PM CST
Where
Johnson County, De Soto
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.983, -94.967

Hail, Leavenworth

When
June 1, 5:22 PM CST
Where
Leavenworth County, 1 mi NE of Linwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.017, -95.017

Hail, Leavenworth

When
June 1, 5:30 PM CST
Where
Leavenworth County, Linwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -95.033

Hail, Johnson

When
June 1, 5:40 PM CST
Where
Johnson County, De Soto
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.983, -94.967

Flash Flood, Johnson

When
June 1, 5:45 PM CST
Where
Johnson County, Olathe
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Flash flooding on highway 7, west of Dennis and Santa Fe. Water high enough to drown out cars.

Hail, Miami

When
June 1, 5:51 PM CST
Where
Miami County, 1 mi E of Bucyrus
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
38.717, -94.700

Hail, Miami

When
June 1, 6:02 PM CST
Where
Miami County, Bucyrus
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.717, -94.717

Flash Flood, Leavenworth

When
June 1, 7:54 PM CST
Where
Leavenworth County, Tonganoxie
Reported by
EMERGENCY MANAGER
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Emergency manager reported many roads under water around Tonganoxie, due to heavy rains in the area.

Flash Flood, Leavenworth

When
June 1, 8:45 PM CST
Where
Leavenworth County, Leavenworth
Reported by
LAW ENFORCEMENT
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

County road 16 and Kansas avenue still closed due to flooding from heavy rains.

Flash Flood, Johnson

When
June 1, 9:10 PM CST
Where
Johnson County, Leawood
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Flash flooding closed road at 159th St. and State Line road.

Flash Flood, Leavenworth

When
June 1, 9:28 PM CST
Where
Leavenworth County, Leavenworth
Reported by
LAW ENFORCEMENT
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

County road 16 and Kansas avenue still closed due to heavy rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252695, 5252696, 5252703, 5252704, 5252710, 5252697, 5252698, 5252699, 5252700, 5252701, 5252705, 5252706, 5252702, 5252712, 5252708, 5252709, 5252707, 5252713, 5252711, 5252714.